Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 40, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 31, 2012, 4:41 PM EDT for Aroostook County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2012, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 31, 2012, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187
WUUS51 KCAR 312041
SVRCAR
MEC003-312130-
/O.NEW.KCAR.SV.W.0040.120831T2041Z-120831T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
441 PM EDT FRI AUG 31 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...VAN BUREN...LIMESTONE...
* UNTIL 530 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF VAN BUREN...AND MOVING SOUTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LORING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4729 6809 4720 6794 4716 6792 4713 6788
4711 6788 4709 6781 4706 6778 4688 6778
4688 6779 4709 6837 4729 6812
TIME...MOT...LOC 2041Z 301DEG 40KT 4714 6806
$$
NORCROSS2 follow-up statements
198
WWUS51 KCAR 312108
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT FRI AUG 31 2012
MEC003-312130-
/O.CON.KCAR.SV.W.0040.000000T0000Z-120831T2130Z/
AROOSTOOK ME-
508 PM EDT FRI AUG 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HAMLIN...OR 8 MILES NORTH OF LIMESTONE...MOVING
SOUTHEAST AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4729 6809 4720 6794 4716 6792 4713 6788
4711 6788 4709 6781 4706 6778 4688 6778
4688 6779 4709 6837 4729 6812
TIME...MOT...LOC 2106Z 301DEG 40KT 4699 6771
$$
NORCROSS383
WWUS51 KCAR 312129
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
529 PM EDT FRI AUG 31 2012
MEC003-312136-
/O.EXP.KCAR.SV.W.0040.000000T0000Z-120831T2130Z/
AROOSTOOK ME-
529 PM EDT FRI AUG 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4729 6809 4720 6794 4716 6792 4713 6788
4711 6788 4709 6781 4706 6778 4688 6778
4688 6779 4709 6837 4729 6812
TIME...MOT...LOC 2126Z 301DEG 40KT 4687 6743
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:55 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 31, 2:55 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
255 PM EDT FRI AUG 31 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH OFF THE COAST THIS EVENING. HIGH PRESSURE
WILL BUILD IN FROM CANADA TONIGHT AND CREST OVER THE REGION
SATURDAY INTO SUNDAY. THE HIGH WILL MOVE SOUTH ON MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS DOWNEAST
AREAS EARLY THIS EVENING AS A COLD FRONT PUSHES OFFSHORE. ANY
STORMS MAY PRODUCE GUSTY WINDS AS STRONG WINDS ALOFT MAY BE
CARRIED DOWN IN ANY DOWNDRAFT. COOLER AIR WILL BEGIN SPREADING
INTO NORTHERN AREAS EARLY THIS EVENING BEHIND THE FRONT THEN
SPREAD ACROSS THE REMAINDER OF THE AREA OVERNIGHT AS HIGH PRESSURE
PUSHING DOWN FROM CANADA BRINGS CLEARING. HIGH PRESSURE BUILDING
DOWN FROM CANADA WILL BRING A COOLER DAY ON SATURDAY WITH HIGHS
FROM THE UPPER 60S NORTH TO MID 70S DOWNEAST. SOUNDINGS INDICATE
A FEW CUMULUS CLOUDS WILL BE AROUND DURING THE MIDDAY SATURDAY
MAINLY ACROSS THE NORTH. OTHERWISE SATURDAY WILL BE MOSTLY SUNNY
WITH LIGHT WINDS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
FOR SATURDAY NIGHT THROUGH MONDAY, HIGH PRESSURE OVERHEAD WILL
GRADUALLY SHIFT SOUTHEAST INTO THE GULF OF MAINE WITH MOISTER LOW
LEVEL SOUTHERLY FLOW DEVELOPING. AT UPPER LEVELS, A WEAK SHORTWAVE
TROUGH WILL MOVE THROUGH SUNDAY, HELPING TO IGNITE ISOLATED TO
SCATTERED SHOWERS. ZONAL WESTERLY FLOW DEVELOPS FOR MONDAY.
IN TERMS OF SENSIBLE WEATHER, EXPECT MOSTLY CLEAR SKIES SATURDAY
NIGHT WITH COOL TEMPS. PARTLY TO MOSTLY CLOUDY SKIES CAN THEN BE
EXPECTED SUNDAY WITH ISOLATED TO SCATTERED SHOWERS. MAINLY DRY FOR
SUNDAY NIGHT AND MONDAY BUT WITH INCREASINGLY MOIST SOUTHERLY FLOW
LEADING TO INCREASING CLOUDS LATE MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WARM MOIST AIR ADVECTS INTO CWA IN SOUTHWEST FLOW BETWEEN HIGH
PRESSURE SOUTH OF BAY OF FUNDY AND REMNANTS OF ISAAC MOVING INTO
GREAT LAKES AREA. EXPECT HEAVIER SHOWERS TUESDAY NIGHT THROUGH
WEDNESDAY MORNING ACROSS COASTAL MAINE AS REMNANTS MOVE SLOWLY AND
BECOME ABSORBED IN SOUTHWEST FLOW. ALL OTHER AREAS SHOULD SEE AT
LEAST CHANCE POPS THROUGH THURSDAY...THEN INCREASING AGAIN AS COLD
FRONT APPROACHES LATE THURSDAY THROUGH FRIDAY. HIGHS SHOULD
GENERALLY REMAIN IN LOW TO MID 70S THROUGH PERIOD WITH LOWS IN THE
50S...DROPPING INTO UPPER 40S ACROSS EXTREME NORTHERN AREAS LATE
FRIDAY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED TONIGHT AND SATURDAY WITH
THE POSSIBLE EXCEPTION OF ANY BRIEF THUNDERSHOWERS EARLY THIS
EVENING...MAINLY DOWNEAST.
SHORT TERM:
GENERALLY VFR WITH LIGHT WINDS SATURDAY NIGHT INTO SUNDAY,
ALTHOUGH CAN'T RULE OUT PATCHY VALLEY FOG AROUND SUNRISE SUNDAY.
INCREASING SOUTHERLY FLOW MAY LEAD TO PATCHY MVFR DEVELOPING
MONDAY ESPECIALLY NEAR THE COAST.
&&
.MARINE...
NEAR TERM: AN SCA FOR SEAS UP TO 5 FT WILL BE UP TONIGHT. A FEW
WIND GUSTS UP TO 25 KT ARE POSSIBLE TONIGHT WITH A GUSTY
THUNDERSTORMS ALSO POSSIBLE THIS EVENING. WINDS AND SEAS WILL BE
BELOW SCA ON SATURDAY AS HIGH PRESSURE BEGINS TO BUILD IN.
SHORT TERM:
CONDITIONS WILL REMAIN BELOW SMALL CRAFT LEVELS SATURDAY NIGHT
THROUGH MONDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT
SATURDAY FOR ANZ050-051.
&&
NEAR TERM...BLOOMER
SHORT TERM...FOISY
LONG TERM...RAHE
AVIATION...BLOOMER/FOISY
MARINE...BLOOMER/FOISYHazardous weather outlook, Aug 31, 2:49 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 249 PM EDT FRI AUG 31 2012 MEZ001>006-010-011-015>017-029>032-011900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 249 PM EDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT MOVING THROUGH THE REGION EARLY THIS EVENING MAY PRODUCE SOME THUNDERSTORMS. ANY STORMS CAN CONTAIN STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-011900- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 249 PM EDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:20 AM EDT | Small Craft Advisory for Hazardous Seas | CAR | 21 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.